Eosinophilic fasciitis secondary to intravenous iron infusions

Bahar F. Firoz, Leonard Harry Goldberg, Jennifer Landau, Valda Kaye, Louis Berman

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

A 43-year-old African-American female with anemia secondary to uterine leiomyomas and menorrhagia presented with induration and stiffness of the right arm and hand four weeks after receiving intravenous iron infusions at multiple infusion sites along the right proximal forearm. Multiple intravenous sites between her right antecubital fossa and wrist had to be used because developing pain necessitated the site changes. The iron infusions were performed because the patient had refused blood transfusions and her symptoms failed to resolve on oral iron supplementation. The skin induration persisted and progressed for several months at which time a skin biopsy was performed. The skin histology was consistent with eosinophilic fasciitis and her complete blood count was notable for a peripheral eosinophilia. Because of the location of the fibrosis and the time proximity in relation to her infusions, a relationship between the iron infusions and eosinophilic fasciitis was made. Cutaneous fibrosis has been linked to immunologic dysfunction, autoantibody production, tissue hypoxia, and vascular damage, which may have been contributing factors in this patient. Eosinophilic fasciitis has been linked to certain drugs and chemicals, notably L-tryptophan ingestion and the statin family of drugs.

Original languageEnglish (US)
JournalDermatology Online Journal
Volume16
Issue number5
StatePublished - May 1 2010

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Eosinophilic fasciitis secondary to intravenous iron infusions'. Together they form a unique fingerprint.

Cite this